Acid update

jazzy

As a child of the 60’s I’m familiar with all the stories of people on acid and the psychedelic effects it had. Never having taken any (and never will) it’s all simply hearsay but I’m glad (I think) to say that the acid I was having infused into me is now stopping. You may recall that as part of my ongoing drug regime I was having monthly Prostap injections combined with 6 monthly infusions of Zoledronic Acid or Zometa as it’s often known.

For some time it’s been clear that this combination alongside Tamoxifen has been responsible for a whole host of unpleasant side effects which have culminated and reached a level that needed tackling. I saw my GP initially and she confirmed quite graciously that “Prostap is s%*t!”. Her analysis made me laugh and I was encouraged by her honesty. That appointment started an exchange of correspondence between her and my Oncologist, with my GP questioning why I was on all these hormones and couldn’t my treatment be simplified to improve my side effects. My Oncologist- you remember ‘her of the impossibly beautiful hair’ wrote back and WOW, I wouldn’t want to get in the middle of those two. Call it professional preening and prickly personalities, but when two medical clinicians feel that their professional judgement is being called into question, they rise to the challenge to prove that it’s not.prickly-pearAs the patient, this was an interesting exercise in accessing actual information. The correspondence was intended to discover what was best for me given my context but what actually transpired was that I got caught in the crossfire and no clear advice was given and no decisions were made based on the interaction. What a waste of time and resources. Sometimes whilst you need information, you also need people who are more informed than you to take responsible decisions with your best interests at heart and not theirs.

A few weeks passed by and then Christmas came and went and in January we headed off to The Gambia once again, to support our charity Project Gambia. Two lovely weeks working with children and their families and nurseries. As on previous visits we were struck by the warmth of the people and their welcome to us and our work there. I’m always careful to keep out of the direct sun due to the damage from radiotherapy and use a sun block to prevent any further issues, but of course it was impossible not to feel the heat and as each day averaged 32° that was a challenge for the already over-heated individual. I’m always reminded whilst I’m there that had I been born and raised in The Gambia my diagnosis and prognosis would be very different; how lucky we are and yet we don’t always appreciate it.

Once back from the land of heat to the land of chill factor zero, I headed off to my Oncology appointment prior to receiving another of my 6 monthly Zometa infusions. During the appointment I was informed that at a conference attended by my Oncologist a few weeks previously, she had been presented with evidence that suggested that if it was not possible to ascertain whether patients were definitely post-menopausal then an infusion of Zometa was actually increasing my risk of a cancer recurrence rather than helping to prevent it. As that is the case for me, we are unable to check whether I am post menopausal for sure due to the various drugs and the unreliability of testing, I had two options; have my ovaries removed or as my Oncologist suggested ‘accept that your ovaries are too youthful Rosemary’ and stop the Zometa. The latter option is what we’ve gone for and this has the benefit of stopping the Prostap injections too as they were creating the right conditions for the Zometa and so without Zometa, Prostap can pop off. I’m only just into the time period where the Prostap will start clearing from my system, but I’m already hopeful that it will be a beneficial loss i.e. less hot flushes, night chills, insomnia, cramps, mood swings, blah, blah, blah. My dentist is thrilled about the Zometa stopping as it reduces the potential of Osteonecrosis.

Jaw problems (osteonecrosis)

A rare side effect of zoledronic acid is a condition called osteonecrosis of the jaw. This is when healthy bone tissue in the jaw becomes damaged and dies.

Gum disease, problems with your dentures and some dental treatments, such as having a tooth removed, can increase the risk of this. So before you start taking the drug you’ll be advised to have a full dental check-up.

During treatment with bisphosphonates it’s very important to look after your teeth by brushing them regularly and having routine dental check-ups. Always let your dentist know that you’re taking bisphosphonates.

Some of the symptoms of osteonecrosis can include pain, swelling, redness of the gums, loose teeth or a feeling of numbness or heaviness in your jaw. Tell your cancer specialist and dentist straight away if you have any of these symptoms.

http://www.macmillan.org.uk

I’ve also had to stop taking aspirin daily as that seems to be lowering my platelet count and stopping my blood from clotting, so that will be checked again in a few months.

I’m interested to see how I feel physically and mentally once the excess hormones have left (peacefully we all hope) in particular a return to a better, more refreshing sleep pattern which in turn increases my tolerance levels during the day. All too often recently, I’ve agreed wholeheartedly with Edina Monsoon aka the fabulous Jennifer Saunders- another member of the breast cancer sisterhood.stupidity-taxSo the potential hallucinogenic effects of Zoledronic acid are no more for the time being but never fear, I shall be posing in the psychedelic glory of 80’s disco fever in a couple of weeks when we attend one of Peter Kay’s Dance for Life with all the proceeds going to Cancer Research. It’s going to be a 3 hour long dance-a-thon and it’s going to be great. Here’s the subtle pattern of my flares for the evening. Hardly Hygge I know.20170223_182506Potentially the only acid we’re going to need is antacid. I promise to update after the event and our feet have had time to recover.

Check up with surgeon and a mammogram planned for next month, so it won’t all be D.I.S.C.O

peter-kay

Advertisements

3 thoughts on “Acid update

  1. What a palava with your medication Rosemary :-0 I’m pleased you’ve now got a solution and hope you start to experience the benefits soon. Peter Kay night sounds fun! Love Allie xx

    Like

Happy to hear from you.......

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s